Notions of Connectivity in Overlay Networks

  • Yuval Emek
  • Pierre Fraigniaud
  • Amos Korman
  • Shay Kutten
  • David Peleg
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7355)


“How well connected is the network?” This is one of the most fundamental questions one would ask when facing the challenge of designing a communication network. Three major notions of connectivity have been considered in the literature, but in the context of traditional (single-layer) networks, they turn out to be equivalent. This paper introduces a model for studying the three notions of connectivity in multi-layer networks. Using this model, it is easy to demonstrate that in multi-layer networks the three notions may differ dramatically. Unfortunately, in contrast to the single-layer case, where the values of the three connectivity notions can be computed efficiently, it has been recently shown in the context of WDM networks (results that can be easily translated to our model) that the values of two of these notions of connectivity are hard to compute or even approximate in multi-layer networks. The current paper shed some positive light into the multi-layer connectivity topic: we show that the value of the third connectivity notion can be computed in polynomial time and develop an approximation for the construction of well connected overlay networks.


Overlay networks graph theory connectivity approximation 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bar-Ilan, J., Kortsarz, G., Peleg, D.: Generalized submodular cover problems and applications. Theor. Comput. Sci. 250(1-2), 179–200 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Cisco IOS Software Releases 12.0 S. Mpls traffic engineering: Shared risk link groups (srlg),
  3. 3.
    Cormen, T.H., Leiserson, C.E., Rivest, R.L., Stein, C.: Introduction to Algorithms, 2nd edn. The MIT Press (2001)Google Scholar
  4. 4.
    Coudert, D., Datta, P., Perennes, S., Rivano, H., Voge, M.-E.: Shared risk resource group: Complexity and approximability issues. Parallel Processing Letters 17(2), 169–184 (2007)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Dinic, E.A.: Algorithm for Solution of a Problem of Maximum Flow in a Network with Power Estimation. Soviet Math Doklady 11, 1277–1280 (1970)Google Scholar
  6. 6.
    Edmonds, J., Karp, R.M.: Theoretical improvements in algorithmic efficiency for network flow problems. J. ACM 19(2), 248–264 (1972)zbMATHCrossRefGoogle Scholar
  7. 7.
    Elias, P., Feinstein, A., Shannon, C.: A note on the maximum flow through a network. IEEE Transactions on Information Theory 2(4), 117–119 (1956)CrossRefGoogle Scholar
  8. 8.
    Ford, L.R., Fulkerson, D.R.: Maximal flow through a network. Canadian Journal of Mathematics 8, 399–404 (1956)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Grotschel, M., Lovasz, L., Schrijver, A.: Geometric algorithms and combinatorial optimization. Combinatorica (1981)Google Scholar
  10. 10.
    Hastad, J.: Clique is hard to approximate within n 1 − ε. In: IEEE Annual Symposium on Foundations of Computer Science, p. 627 (1996)Google Scholar
  11. 11.
    Kleinberg, J., Tardos, E.: Algorithm Design. Addison Wesley (2006)Google Scholar
  12. 12.
    Lee, K., Modiano, E., Lee, H.-W.: Cross-layer survivability in wdm-based networks. IEEE/ACM Transactions on Networking 19(4), 1000–1013 (2011)CrossRefGoogle Scholar
  13. 13.
    Menger, K.: Zur allgemeinen kurventheorie. Fund. Math. 10(95-115), 5 (1927)Google Scholar
  14. 14.
    Network Protection Website. Network protection techniques, network failure recovery, network failure events,
  15. 15.
    Ramamurthy, S., Mukherjee, B.: Survivable wdm mesh networks. part i-protection. In: Proceedings of IEEE Eighteenth Annual Joint Conference of the IEEE Computer and Communications Societies, INFOCOM 1999, vol. 2, pp. 744–751 (March 1999)Google Scholar
  16. 16.
    White Paper, Cisco Systems Inc. Policy-based routing (1996),
  17. 17.
    Wolsey, L.: An analysis of the greedy algorithm for the submodular set covering problem. Combinatorica 2, 385–393 (1982) 10.1007/BF02579435MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Yuval Emek
    • 1
  • Pierre Fraigniaud
    • 2
  • Amos Korman
    • 2
  • Shay Kutten
    • 3
  • David Peleg
    • 4
  1. 1.ETH ZurichZurichSwitzerland
  2. 2.CNRS and University of Paris DiderotFrance
  3. 3.The TechnionHaifaIsrael
  4. 4.The Weizmann Institute of ScienceRehovotIsrael

Personalised recommendations